Here’s what the CDC says you need to know about the new illnesses brought on by vape pens and e-cigarettes. Stay informed with these updates on the vape lung disease epidemic.
The reports of vaping-related lung illnesses have come pouring in from across the country in the past month with at least [Update] 33 confirmed deaths and affecting over 1,500 consumers. While the CDC hasn’t determined exactly what it is about vaping that causes these illnesses just yet, they urging people to be cautious in the meantime. And by being cautious, they have essentially asked people to stop vaping for now. If you want to learn how to stop vaping, we have a step-by-step guide. Or alternatively, try non-inhalants like CBD pills and patches.
“We are committed to finding out what is making people sick,” Robert R. Redfield, MD—director of the Centers for Disease Control—said in a CDC press release issued early September. “All available information is being carefully analyzed. These initial findings are helping us narrow the focus of our investigation and get us closer to the answers needed to save lives.”
What We Know Now
The good news is this epidemic does not appear to be infectious. This leads them to believe it is based one exposure to chemicals. However, “no single substance or e-cigarette product has been consistently associated with illness.” The only known connection between all of the cases is e-cigarette and vape pen use. While e-Cigarettes are less likely to cause the vape pen lung disease, but they are not completely safe, either. To be safe, you should treat e-cigarettes as you would vape pens. Find out as much information as possible about both types of vaporizers before using them.
The CDC has been working closely with the US Food and Drug Administration (FDA) to help identify the substances most likely to be the cause of these illnesses. Vape pen and e-cigarette users should be aware of the symptoms of vape related illness.
“We are leaving no stone unturned in following any potential leads and we’re committed to taking appropriate actions as the facts emerge,” said Acting FDA Commissioner Ned Sharpless, M.D. “Our laboratory is working closely with our federal and state partners to identify the products or substances that may be causing the illnesses and have received more than 120 samples from the states so far.”
Signs To Look Out For
As the CDC reports, the most common symptoms experienced by sufferers of a vape-related illness are coughing, shortness of breath, chest pain, nausea, vomiting, abdominal pain and fever. Symptoms can quickly develop over the course of a few days or may take several weeks to manifest. If you use an e-cigarette or vape pen and begin to experience any of these we suggest you see a doctor immediately just to be safe.
While the investigation is ongoing the CDC is recommending people refrain from using any e-cigarette products. That goes for both nicotine and cannabis-based vape products. Youth, pregnant women and adults who aren’t currently consumers of tobacco products should steer clear of vaping all together for the time being. Here’s a guide to buying a safest vape pens.
For those who do use e-cigarettes, the CDC recommends that you only use products sourced through the legal market. Never purchase a vape pen or an e-cigarette from an illicit seller or distributor. People should be particularly wary of black market vape juices with THC. If you consume THC pens, then purchase them from a registered dispensary. Additionally, consumers should not modify their e-cigarette products in anyway that is not intended by the manufacturer. Modifying your products may have unknown ramifications.
Some Good News
Originally the CDC reported that there were “450 possible cases” of vape lung disease, but they have since lowered that number to 380. While this is good news, it is still a very serious threat to those who vape pens and e-cigarettes. Don’t let this slight adjustment in the number of cases allow you to let your guard down. The CDC still doesn’t have a clear and concise answer as to what’s causing these illnesses.
While there’s not been one piece of evidence to point to, a number of products have tested for Vitamin E acetate. Skincare products have traditionally used vitamin E acetate as a supplement. But some vape pen manufactures use it to aid in the formation of vapor. Is this the culprit? We’re not sure yet, but it could offer a clue and lead to solving this epidemic.
Additionally, the Trump administration has suggested banning all flavored e-cigarettes and potentially targeting vape pens.
If you do use a vaporizer and are experiencing anything abnormal, see a doctor immediately. Symptoms include: coughing, shortness of breath, chest pain, nausea, vomiting, abdominal pain or fever. The CDC recommends contacting your health care provider or your local poison control center (1-800-222-1222) as soon as possible.
As always, check the CDC’s website for updates on the vape pen lung disease epidemic.